A 31-year-old Dayton man died and his mother is hospitalized after they overdosed on heroin Monday in east Dayton, just days before a program launched to deal with the neighborhood’s heroin “epidemic.”
The 52-year-old woman and her son where found unresponsive in the mother’s home on Revere Avenue, according to Dayton Police. The mother’s life was saved after being revived with a heroin antidote that’s been distributed in Ohio since just last fall.
The Montgomery County Coroner’s Office identified the deceased as Paul Eversole. His mother, Patricia Eversole, is a patient at Miami Valley Hospital in unknown condition, according to a hospital spokeswoman.
Paul Eversole’s death came two days before Project DAWN (Death Avoidance by Naloxone) will distribute a newly-cleared heroin antidote in the neighborhood where Eversole died. Wednesday’s community-based overdose prevention program will give free naloxone kits at East End Community Services, 624 Xenia Ave.
While the distribution is open to the public, only 50 kits will be given away to the first 50 Montgomery County residents who sign in for the 6 p.m. training, said Amanda Arrington, director of community development at East End Community Services.
Montgomery County’s 226 overdose deaths in 2013 were a dramatic increase from 2012, when the county recorded 162 unintentional overdoses. Of the 2013 deaths, 132 involved heroin, according to the Montgomery County Poisoning Death Review released last week.
Police and community representatives say the heroin problem on the east side of Dayton is especially acute and has already taken a toll on families and the community.
“When you see the map of the overdose deaths in east Dayton it’s to the point of being epidemic,” said Maj. Brian Johns of Dayton Police Department’s East Patrol Operations Division.
The area served by East End Community Services had two ZIP Codes among those reporting the highest number of deadly overdoses in the county, according to the 2010-2013 Montgomery County Poisoning Death Review prepared by researchers at the Wright State’s Boonshoft School of Medicine. In the East Dayton ZIP Codes of 45403 and 45410, 16 and 11 people respectively died between January 2013 and February of this year in opioid overdoses.
“That man that died was in his 30s and he’s married with kids and now his kids won’t have a father for their rest of their life. So it’s a very, very serious problem we have here in east Dayton,” Johns said.
Organizers hope friends and family members heed the call to attend the meeting and get the 45-minute training to learn how to use the nasal mist.
The program will target family members, friends, spouses and “folks who are in proximity, living with someone, or would encounter someone that might overdose,” said Arrington.
Even though an overdose victim would be unable to self treat, Arrington said heroin addicts are good candidates for the distribution program.
“We would still target that person because we know a lot of addicts are using together, it’s a community,” Arrington said. “We know that some folks have been able to save another addict’s life by using it.”
Each kit comes with two vials of naloxone that can keep people alive until first responders arrive, said Dr. Brien W. Dyer , medical director Samaritan Behavioral Health, the physician who will be writing the prescriptions tonight. Narcan, the trade name of the drug, requires a prescription.
“The big problem of overdose with opiates like heroin is that people get respiratory depression, they stop breathing and die,” Dyer said. “So the naloxone allows us about 30-90 minutes reprieve from that overdose until they can call 911 and get the paramedics out.”
Naloxone drugs like Narcan have the ability to kick opiates off receptor sites in the brain, according to Dyer. But as naloxone wears off, the risk to an overdose victim goes back up.
“It’s important for people to know once the naloxone wears off again — half an hour, 90 minutes — the opiates that are floating around can reattach themselves and a person can go right back into respiratory depression and die,” Dyer said.
Colleen Smith, director of substance abuse programs at Samaritan Behavioral Health, will be teaching the classroom portion of the naloxone distribution. She said signs of an overdose include lack of response when shaken, gasping for breath, snoring sounds, and an ashen or bluish skin due to lack of oxygen.
Smith said 105 of the kits have been distributed to date with about 350 free kits left to give away. Kits are also available each Wednesday at noon at Samaritan CrisisCare, 601 S Edwin C Moses Blvd. Those picking up a kit at CrisisCare must also attend a class and receive a prescription which can then be filled free at Samaritan Behavior Health. The naloxone, syringe, nasal atomizer, and the physician’s visit for a prescription would ordinarily run about $140, Smith said, with the actual medication accounting for about $45 of the cost.
DAWN kits are also distributed to heroin overdose patients at Miami Valley Hospital. Soon, a naloxone kit will be carried by every Dayton police officer, according to Johns.
Smith said the class will not just teach how to recognize the signs of an overdose and treat with naloxone, it will also help dispel common street myths about treating overdose that include giving cold showers and placing ice cubes in bodily cavities.
Smith said she is aware of at least four area people whose lives have been saved already locally using the naloxone kits through Project DAWN.
There’s no reason to not pick up a kit if a loved one is in danger of a heroin overdose, organizers said.
“When it’s free of charge there’s no excuse for not trying to do everything we can to save a life,” Arrington said.